Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 

 

Riemannian submersions need not preserve positive Ricci curvature


Authors: Curtis Pro and Frederick Wilhelm
Journal: Proc. Amer. Math. Soc. 142 (2014), 2529-2535
MSC (2010): Primary 53C20
Published electronically: April 4, 2014
MathSciNet review: 3195773
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: If $ \pi :M\rightarrow B$ is a Riemannian submersion and $ M$ has positive sectional curvature, O'Neill's Horizontal Curvature Equation shows that $ B$ must also have positive curvature. We show there are Riemannian submersions from compact manifolds with positive Ricci curvature to manifolds that have small neighborhoods of (arbitrarily) negative Ricci curvature, but that there are no Riemannian submersions from manifolds with positive Ricci curvature to manifolds with nonpositive Ricci curvature.


References [Enhancements On Off] (What's this?)

  • [1] Detlef Gromoll and Gerard Walschap, Metric foliations and curvature, Progress in Mathematics, vol. 268, Birkhäuser Verlag, Basel, 2009. MR 2500106
  • [2] Barrett O’Neill, The fundamental equations of a submersion, Michigan Math. J. 13 (1966), 459–469. MR 0200865
  • [3] Ye-Lin Ou and Frederick Wilhelm, Horizontally homothetic submersions and nonnegative curvature, Indiana Univ. Math. J. 56 (2007), no. 1, 243–261. MR 2305936, 10.1512/iumj.2007.56.2999
  • [4] Peter Petersen, Riemannian geometry, 2nd ed., Graduate Texts in Mathematics, vol. 171, Springer, New York, 2006. MR 2243772
  • [5] P. Petersen and F. Wilhelm, Principles for deforming nonnegative curvature, preprint, http://arxiv.org/pdf/0908.3026.pdf.
  • [6] P. Petersen and F. Wilhelm, An exotic sphere with positive sectional curvature, preprint, http://arxiv.org/pdf/0805.0812v3.pdf.
  • [7] C. Pro, On Riemannian submersions and diffeomorphism stability, Ph.D. thesis, University of California, Riverside, 2012.
  • [8] Shigeo Sasaki, On the differential geometry of tangent bundles of Riemannian manifolds, Tôhoku Math. J. (2) 10 (1958), 338–354. MR 0112152

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 53C20

Retrieve articles in all journals with MSC (2010): 53C20


Additional Information

Curtis Pro
Affiliation: Department of Mathematics, University of California, Riverside, Riverside, California 92521
Address at time of publication: Department of Mathematics, University of Toronto, Toronto, ON, Canada M5S 2E4
Email: cpro@math.toronto.edu

Frederick Wilhelm
Affiliation: Department of Mathematics, University of California, Riverside, Riverside, California 92521

DOI: https://doi.org/10.1090/S0002-9939-2014-11960-5
Received by editor(s): June 17, 2012
Received by editor(s) in revised form: July 12, 2012
Published electronically: April 4, 2014
Communicated by: Lei Ni
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.